Now What?

Posted By
newmanmark
11/8/2017 9:25am
View other posts by
Activity
Replies: 10

It has been quite some time since I have posted.  I am an 8 year survivor and still dealing with the disease.  It has been a long road to say the least.

I started the IPI/Nivolumab trial (Canada) in December 2016.  I've had success but have also experienced several side effects that have required high dose steroids and periods of time off of the treatment.  The tumour continues to shrink at a very slow rate but it's better than nothing.

I have dealth with hypophysitis, hepatitis, vitiligo and arthritis.  All have been controlled with prednisone.  However a recent bone density test shows my bone strength has been comprimised.  The docs feel its due to the high dose steroids or potentially a side effect of the immunotherapy.  They haven't really looked at patients' bone mass while on treatment but my oncologist feels that they might need to start monitoring this while on treatment.  My latest CT shows a vertebral fracture so it's a bit frightening. 

I met with my oncologist yesterday and she said the ball is now in my court.  We could continue treatment and deal with any of the side effects or not proceed with the immunotherapy and see what happens.  It's a difficult decsion.  My understanding of the drug is that it should continue to work once it's in the body so additional doses may not be worth the risk.

I was wondering if anyone has faced a similar scenario and wants to share what they decided?

Cheers

Mark

Jahendry12 - (11/8/2017 - 10:38am)

I have not faced similar, but believe based on what you are describing, I would be leaning more toward taking a break.  Everything my husband's oncologist has told us is that yes, the immunotherapy continues to work even after discontinuing.  Question to oncologist would be:  Could you go back on at some point if you wanted to?  continue with 3 month scans?  

I wish you the best of luck no matter what you do.  Go with your gut, it's usually your instincts that point you in the right direction.  

Julie

newmanmark - (11/10/2017 - 3:42pm)

Thanks Julie.  After 8 years of dealing with melanoma, I feel ready for a break.

Bubbles - (11/9/2017 - 10:02am)

A repeated conundrum....when to stop therapy.  Many researchers contend that only a "certain amount" of immunotherapy will help patients and taking it longer only increases side effects.  However, there is no absolute consensus on exactly what the "certain amount" is.  My nivo trial ran for 2 1/2 years and that was it...no matter if the participants wanted to continue or not.  And...2 years (or less) of therapy is what experts seem to be leaning toward at this time.  However, it is a hard decision, esp when you have residual disease.  Here is the data out of the past two ASCO meetings:  

http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2017/06/asco-2017-outcomes-after-stopping.html  

Good luck with whatever you decide.  Celeste

newmanmark - (11/10/2017 - 3:43pm)

Thanks for the info Celeste!

Mat - (11/9/2017 - 11:10am)

Mark, I have a similar issue--osteopenia and arthritis--and have suspended treatment (none since May).  Trying ti work my way down on prednisone.  Currently at 17.5mg/day. 

Mark_DC - (11/9/2017 - 8:16pm)

Mark, sorry for this difficult decision. No right answer. Its great news that you have achieved shrinkage, my results more mixed. I might try to stay on one year or whatever celeste’s charts suggest. I dont want to make a dumb reccmmoendation but is tvec possible? Or excision? If you just have one left.

good luckand thanks for posting again

Mark 

newmanmark - (11/10/2017 - 3:41pm)

I don't think TVEC has been approved in Canada yet.  We are going to have an excision discussion with a surgeon next week.

newmanmark - (11/10/2017 - 3:43pm)

Do they believe the osteopenia is from the steroid use?

Mat - (11/11/2017 - 8:30pm)

Yes.  I'm 44 so no other reasonable explanation.  I've been on prednisone at around 20 mg for more than 1.5 years and, at times prior during treatment, larger doses.

Mat - (11/11/2017 - 8:30pm)

High class problems for Stage 4.